Nebraska, 2012

Blizzard and Winter Storm in Nebraska, December 19 to 20, 2012

December 19 to 20, 2012 · NWS OAX · 26 events in 14 counties and zones

A winter storm developed over the western United States on December 18th, and then moved into the central Plains on the 19th producing heavy snow, localized areas of sleet and freezing rain, and in some areas blizzard conditions. Light rain developed during the late morning and early afternoon on December 19th as moisture spread north into the area from the south.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A winter storm developed over the western United States on December 18th, and then moved into the central Plains on the 19th producing heavy snow, localized areas of sleet and freezing rain, and in some areas blizzard conditions. Light rain developed during the late morning and early afternoon on December 19th as moisture spread north into the area from the south. As cooler air worked into the storm system from the north, the rain mixed with and eventually changed over to snow. The change over from rain to snow initially occurred over central Nebraska, spreading into northeast and east central Nebraska, and eventually west central Iowa by mid to late afternoon. Snowfall coverage and intensity increased into the evening hours as the upper level storm system moved through Kansas. Areas of thunder snow were reported in parts of east central Nebraska and southwest Iowa. The snow mixed with sleet and freezing rain over parts of southwest Iowa during the event before finally changing over to all snow just before midnight. The change-over from rain to snow also occurred just before midnight over parts of far southeast Nebraska. As the area of surface low pressure deepened and moved through Missouri toward eastern Iowa, northwest winds increased across eastern Nebraska and western Iowa. Wind speeds of 40 to 50 mph were common from late evening on the 19th into the morning hours of the 20th. The combination of falling temperatures and increasing winds led to significant blowing and drifting of snow and areas of blizzard conditions, especially in open areas. Winds also combined with the initially heavy wet nature of the snow to create power outages for over 45,000 customers across the area. The heaviest snow fell in a band from Butler and Seward County in Nebraska, through the Omaha and Lincoln metro areas, and into west central Iowa. In this band 8 to 10 inches of snow were common with isolated amounts up to 10 inches reported in Saunders and Sarpy County in Nebraska. To the north and the south of this band snowfall amounts were lighter with 3 to 6 inches common. There were also reports of over a quarter inch of sleet and freezing rain in southwest Iowa around Page County, before the precipitation switched over to all snow. The storm finally came to an end by mid day on the 20th as the system pushed off to the east and the winds diminished.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 19, 12:44 PM CST, 16 minutes earlier.

Area forecast discussion, Dec 19, 12:44 PM CST, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1244 PM CST WED DEC 19 2012

.UPDATE...

&&

.AVIATION... 18Z TAFS FOR KOFK...KLNK AND KOMA.

HAZARDOUS WEATHER EXPECTED AT ALL TERMINALS THROUGH TONIGHT. SFC
LOW PRES CURRENTLY SITUATED NEAR WRN KS WILL LIFT NEWD AND PUSH
INTO NRN MO BY 12Z THURSDAY. THIS STORM SYSTEM WILL BE THE FOCUS
FOR BLIZZARD CONDITIONS DEVELOPING OVER MOST OF ERN NEB TONIGHT.
AT THIS POINT...EXPECT SN TO REACH TAF SITES BY EARLY EVENING WITH
CONDITIONS RAPIDLY DETERIORATING TO LIFR/+SN BLSN AND DRIFTING SN
PREVAILING THRU ABOUT 12Z THURSDAY MORNING. SNOWFALL ACCUMULATIONS
SHOULD GENERALLY RANGE FROM ABOUT 6 TO 11 INCHES BY EVENTS END
MID MORNING THURSDAY. HOWEVER...NW WINDS GUSTING AROUND 30KT WILL
MAINTAIN BLSN CONDITIONS UP THRU 18Z THURSDAY.

DEE

&&

UPDATE...

FORECAST/HEADLINES UPDATED TO REFLECT UPGRADE TO BLIZZARD WARNING.

DISCUSSION...

UPGRADE TO BLIZZARD WARNING SEEMED WARRANTED DUE TO INCREASED
WINDS FORECAST FROM H925-H850 POSSIBLY MIXING DOWN TO SURFACE OVER
A LONGER PERIOD PROVIDING BETTER CHANCES FOR NEAR ZERO
VISIBILITIES...ESPECIALLY LATER THIS EVENING. ALSO LAST SEVERAL
RUNS HAVE INCREASED QPF ALONG I80 CORRIDOR AND NORTH A BIT AND
THEN INTO SW IA...WITH NAM/GFS SIMILAR WITH AMOUNTS AROUND/A
LITTLE OVER 1 INCH. THIS LOOKED QUITE POSSIBLE GIVEN FORECAST LIFT
IN DENDRITIC ZONE. METEORGRAMS OF VARIOUS MODEL SNOW FORECAST
TECHNIQUES PAINT SEVERAL PLUMES OF A FOOT OR MORE OF SNOW IN THIS
AREA...ALTHOUGH BULK WAS FORECAST IN 6 HR WINDOW THIS EVENING.
THUS FORECAST AMOUNTS WILL LEAN MORE TOWARD MIDDLE VS. UPPER END
OF THIS RANGE. FURTHER DISCUSSION LATER THIS AFTERNOON.

CHERMOK

PREV DISCUSSION... /ISSUED 255 AM CST WED DEC 19 2012/

DISCUSSION...

TEMPERATURES AND TIMING...TRACK OF SYSTEM COMING OUT OF THE
SOUTHERN ROCKIES WILL BE THE MAIN CONCERNS TODAY.

CONSIDERABLE MID AND HIGH LEVEL CLOUDS IN PLACE ACROSS THE AREA
AT 08Z HELPING TO KEEP TEMPERATURES HOLDING AROUND 30 THIS
MORNING. THIS SHOULD HELP TEMPERATURES CLIMB INTO THE MID AND
UPPER 30S TODAY AS WINDS INCREASE PRIOR TO THE START OF ANY
PRECIP THIS AFTERNOON. MODELS THERMAL FIELDS SUGGEST SOME LIGHT
RAIN POSSIBLE IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA BEFORE
CHANGING OVER TO SNOW LATE IN THE AFTERNOON AS COLDER AIR WORKS
IN. EXPECT COLD AIR TO REACH FAR SOUTHEAST NEBRASKA BY EARLY
EVENING WITH SNOW ACROSS ALL THE AREA AT THAT TIME. STRONG
VERTICAL MOTION FIELD ASSOCIATED WITH UPPER WAVE WILL ENHANCE
SNOWFALL DURING THE EVENING AND EARLY PART OF THE MORNING WITH
MAIN ACCUMULATIONS DURING THIS TIME.

ADJUSTED HEADLINES NORTH A BIT TO COVER INCREASED SNOWFALL
INDICATED BY 00Z MODEL RUN. LATEST INDICATION IS FOR 6-9 INCH
RANGE ACROSS EAST CENTRAL AND SOUTHEAST NEBRASKA INTO SOUTHWEST
IOWA BY THURSDAY MORNING WITH AMOUNTS DECREASING NORTHWARD ACROSS
NORTHEAST NEBRASKA. STRONG WINDS TONIGHT INTO THURSDAY MORNING
STILL EXPECTED TO COMPOUND TRAVEL PROBLEMS. SYSTEM MOVES EAST ON
THURSDAY WITH SKIES CLEARING DURING THE MORNING. FREASH SNOW AND
CLEAR SKIES WILL DROP TEMPERATURES INTO THE SINGLE DIGITS TOWARD
ZERO FRIDAY MORNING WITH COLD EXTENDING INTO THE WEEKEND.

IN THE EXTENDED PERIOD...00Z MODELS HAVE SHIFTED CHRISTMAS SYSTEM
TO THE SOUTH AND EAST WITH DRY CONDITIONS FOR LOCAL AREA. LOW
CONFIDENCE FOR THE EXTENDED PERIOD AT THIS TIME WITH TREND TOWARD
LOWER POPS LATE IN THE PERIOD.

FOBERT

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...BLIZZARD WARNING FROM 6 PM THIS EVENING TO NOON CST THURSDAY FOR
     NEZ090>093.

     BLIZZARD WARNING UNTIL 6 AM CST THURSDAY FOR NEZ050-065-078-088-
     089.

     BLIZZARD WARNING UNTIL NOON CST THURSDAY FOR NEZ033-034-044-045-
     051>053-066>068.

     WINTER STORM WARNING UNTIL 6 AM CST THURSDAY FOR NEZ015-032-042-
     043.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR NEZ016-
     030.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST THURSDAY FOR NEZ017-018-
     031.

IA...BLIZZARD WARNING FROM 6 PM THIS EVENING TO NOON CST THURSDAY FOR
     IAZ043-055-056-069-079-080-090-091.

&&

99/99
Hazardous weather outlook, Dec 19, 12:12 PM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1212 PM CST WED DEC 19 2012

NEZ015-017-018-031-032-042-043-201200-
COLFAX-MADISON-PIERCE-PLATTE-STANTON-THURSTON-WAYNE-
1212 PM CST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINTER STORM WARNING FOR SNOW AND BLOWING SNOW IS IN EFFECT
FROM 3 PM THIS AFTERNOON TO 6 AM CST THURSDAY.

SNOW WILL SPREAD INTO THE AREA DURING THE AFTERNOON AND
THEN BECOME OCCASIONALLY MODERATE TO HEAVY FROM LATE AFTERNOON
INTO THE EVENING. THE SNOW SHOULD DECREASE FROM WEST TO EAST BY
AROUND OR A LITTLE AFTER MIDNIGHT. SNOW ACCUMULATIONS FROM 4 TO 7
INCHES ARE LIKELY. WITH NORTHERLY WINDS 25 TO 30 MPH WITH GUSTS TO 40
MPH EXPECTED...THE COMBINATION OF SNOW AND STRONG WINDS WILL CREATE
AREAS OF BLOWING AND DRIFTING SNOW ALONG WITH POOR VISIBILITIES
FROM LATE AFTERNOON THROUGH EARLY THURSDAY. BRIEF WHITE-OUT
CONDITIONS WILL BE POSSIBLE IN SOME LOCATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

BLOWING SNOW MAY CONTINUE INTO THURSDAY MORNING BEFORE WINDS
DIMINISH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS.

NEZ033-034-044-045-050>053-065>068-078-088-089-201200-
BURT-BUTLER-CASS-CUMING-DODGE-DOUGLAS-GAGE-JEFFERSON-LANCASTER-OTOE-
SALINE-SARPY-SAUNDERS-SEWARD-WASHINGTON-
1212 PM CST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A BLIZZARD WARNING IS IN EFFECT FROM 3 PM THIS EVENING TO NOON CST
THURSDAY.

LIGHT SNOW WILL SPREAD INTO THE AREA BY LATE AFTERNOON OR EARLY
THIS EVENING. THE SNOW COULD BE PRECEDED BY A PERIOD OF LIGHT RAIN
OR A WINTRY MIX...ESPECIALLY SOUTHEAST OF COUNCIL BLUFFS...WHICH
COULD DELAY THE WORST CONDITIONS UNTIL MID EVENING. THE SNOW WILL
BECOME HEAVY THEN THROUGH LATE EVENING.

NORTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH OR HIGHER WILL
CREATE BLIZZARD CONDITIONS AND POTENTIALLY CLOSE ROADS WITH WHITE-OUT
CONDITIONS LIKELY MAKING AND TRAVEL IMPOSSIBLE. OVERALL SNOW
ACCUMULATIONS FROM 7 TO 11 INCHES ARE LIKELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AREAS OF BLOWING SNOW COULD EXTEND INTO THURSDAY MORNING BEFORE
WINDS START TO DIMINISH BY THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS.

NEZ011-012-201200-
CEDAR-KNOX-
1212 PM CST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT SNOW COULD OVERSPREAD THE AREA LATE IN THE AFTERNOON AND
THIS EVENING. SOME 1 OR 2 INCH ACCUMULATIONS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

NEZ016-030-201200-
ANTELOPE-BOONE-
1212 PM CST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINTER STORM WARNING FOR SNOW AND BLOWING SNOW IS IN EFFECT
FROM 3 PM THIS AFTERNOON TO MIDNIGHT.

SNOW WILL SPREAD INTO THE AREA DURING THE AFTERNOON AND
THEN BECOME OCCASIONALLY MODERATE TO HEAVY FROM LATE AFTERNOON
INTO THE EVENING. THE SNOW SHOULD DECREASE FROM WEST TO EAST BY
AROUND OR A LITTLE AFTER MIDNIGHT. SNOW ACCUMULATIONS FROM 3 TO 5
INCHES ARE LIKELY. WITH NORTHERLY WINDS 25 TO 30 MPH WITH GUSTS TO 40
MPH EXPECTED...THE COMBINATION OF SNOW AND STRONG WINDS WILL CREATE
AREAS OF BLOWING AND DRIFTING SNOW ALONG WITH POOR VISIBILITIES
FROM LATE AFTERNOON THROUGH EARLY THURSDAY. BRIEF WHITE-OUT
CONDITIONS WILL BE POSSIBLE IN SOME LOCATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

BLOWING SNOW MAY CONTINUE INTO THURSDAY MORNING BEFORE WINDS
DIMINISH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS.

IAZ043-055-056-069-079-080-090-091-NEZ090>093-201200-
FREMONT IA-HARRISON IA-JOHNSON-MILLS IA-MONONA IA-MONTGOMERY IA-
NEMAHA-PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-SHELBY IA-
1212 PM CST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST IOWA AND PORTIONS OF
SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A BLIZZARD WARNING IS IN EFFECT FROM 6 PM THIS EVENING TO NOON CST
THURSDAY.

LIGHT SNOW WILL SPREAD INTO THE AREA BY LATE AFTERNOON OR EARLY
THIS EVENING. THE SNOW COULD BE PRECEDED BY A PERIOD OF LIGHT RAIN
OR A WINTRY MIX...ESPECIALLY SOUTHEAST OF COUNCIL BLUFFS...WHICH
COULD DELAY THE WORST CONDITIONS UNTIL MID EVENING. THE SNOW WILL
BECOME HEAVY THEN THROUGH LATE EVENING.

NORTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH OR HIGHER WILL
CREATE BLIZZARD CONDITIONS AND POTENTIALLY CLOSE ROADS WITH WHITE-OUT
CONDITIONS LIKELY MAKING AND TRAVEL IMPOSSIBLE. OVERALL SNOW
ACCUMULATIONS FROM 7 TO 11 INCHES ARE LIKELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AREAS OF BLOWING SNOW COULD EXTEND INTO THURSDAY MORNING BEFORE
WINDS START TO DIMINISH BY THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS.

DEE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter storm, 12 blizzard. Local standard time, as filed.

Winter Storm, Seward

When
December 19, 1:00 PM CST to December 20, 11:00 AM CST
Where
Seward forecast zone
Reported by
COOP Observer
Coordinates
40.872, -97.139 (the zone’s center; the record gives no point)

Snowfall across Seward County ranged from 5 inches to as much as 7 inches.

Winter Storm, Saline

When
December 19, 1:00 PM CST to December 20, 11:00 AM CST
Where
Saline forecast zone
Reported by
COOP Observer
Coordinates
40.524, -97.141 (the zone’s center; the record gives no point)

Snowfall across Saline County ranged from around 1 inch in the south to as much as 7 inches in the northern half of the county.

Winter Storm, Lancaster

When
December 19, 1:00 PM CST to December 20, 11:00 AM CST
Where
Lancaster forecast zone
Reported by
Official NWS Observations
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

Snowfall across Lancaster County ranged from 4 to 6 inches.

Winter Storm, Butler

When
December 19, 3:00 PM CST to December 20, 11:00 AM CST
Where
Butler forecast zone
Reported by
COOP Observer
Coordinates
41.226, -97.132 (the zone’s center; the record gives no point)

Heavy snow fell across nearly all of Butler County with most locations seeing between 6 and 8 inches of snow.

Winter Storm, Saunders

When
December 19, 3:00 PM CST to December 20, 11:00 AM CST
Where
Saunders forecast zone
Reported by
COOP Observer
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

Heavy snowfall fell across most of Saunders County. The snowfall totals ranged from 6 to as much as 10 inches.

Winter Storm, Washington

When
December 19, 3:00 PM CST to December 20, 11:00 AM CST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
41.531, -96.222 (the zone’s center; the record gives no point)

Snowfall amount of 4 to 6 inches were common across Washington County.

Winter Storm, Platte

When
December 19, 3:30 PM CST to December 20, 11:00 AM CST
Where
Platte forecast zone
Reported by
COOP Observer
Coordinates
41.571, -97.521 (the zone’s center; the record gives no point)

Snowfall ranged from around 3 inches in the northwest part of the county to between 6 and 7 inches in the southeast.

Winter Storm, Colfax

When
December 19, 3:30 PM CST to December 20, 11:00 AM CST
Where
Colfax forecast zone
Reported by
COOP Observer
Coordinates
41.574, -97.086 (the zone’s center; the record gives no point)

Snowfall ranged from around 4 inches in the northern part of the county to near 8 inches in the south.

Winter Storm, Dodge

When
December 19, 3:30 PM CST to December 20, 11:00 AM CST
Where
Dodge forecast zone
Reported by
COOP Observer
Coordinates
41.578, -96.654 (the zone’s center; the record gives no point)

Snowfall across Dodge County ranged from around 4 inches in the north to as much as 8 inches around the Fremont area in the southern half of the county.

Winter Storm, Douglas

When
December 19, 3:30 PM CST to December 20, 11:00 AM CST
Where
Douglas forecast zone
Reported by
Official NWS Observations
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

Heavy snow fell across most of Douglas County. The heavy snow was accompanied by thunder at many locations. Snowfall totals ranged from 6 inches in the southeast part of the county to 8 to 10 inches in the north and west.

Winter Storm, Sarpy

When
December 19, 4:00 PM CST to December 20, 11:00 AM CST
Where
Sarpy forecast zone
Reported by
Official NWS Observations
Coordinates
41.113, -96.112 (the zone’s center; the record gives no point)

Heavy snow fell across parts of Sarpy County. The snow was accompanied by thunder at many locations. Snowfall totals ranged from around 3 inches in the far east part of the county to 8 to 10 inches in the west.

Winter Storm, Cass

When
December 19, 4:00 PM CST to December 20, 11:00 AM CST
Where
Cass forecast zone
Reported by
COOP Observer
Coordinates
40.910, -96.141 (the zone’s center; the record gives no point)

Snowfall across Cass County ranged from 3 inches in the eastern parts of the county to 6 to 7 inches across the north and west.

Winter Storm, Burt

When
December 19, 5:00 PM CST to December 20, 12:30 PM CST
Where
Burt forecast zone
Reported by
COOP Observer
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

Snowfall of 4 to 5 inches and strong northwest winds up to 50 mph created winter storm conditions in Burt County.

Blizzard, Butler

When
December 19, 7:00 PM CST to December 20, 4:00 AM CST
Where
Butler forecast zone
Reported by
AWOS
Coordinates
41.226, -97.132 (the zone’s center; the record gives no point)

Based on surrounding surface observations from the area indicates wind speeds of 40 to 50 mph were common reducing visibilities to a quarter of a mile or less, especially in open areas.

Blizzard, Seward

When
December 19, 7:00 PM CST to December 20, 4:00 AM CST
Where
Seward forecast zone
Reported by
AWOS
Coordinates
40.872, -97.139 (the zone’s center; the record gives no point)

Based on surrounding AWOS observations the area experienced wind speeds of up to 40 mph. The strong winds combined with falling and blowing snow to reduce visibilities to less than a quarter of a mile, especially in open areas. The combination of blowing snow and reduced visibilities led to the closure Interstate 80 across the county.

Winter Storm, Otoe

When
December 19, 8:00 PM CST to December 20, 11:00 AM CST
Where
Otoe forecast zone
Reported by
COOP Observer
Coordinates
40.649, -96.135 (the zone’s center; the record gives no point)

Snowfall across Otoe County ranged from 2 inches in the eastern parts of the county to 6 inches across the north and west.

Blizzard, Saline

When
December 19, 8:00 PM CST to December 20, 4:00 AM CST
Where
Saline forecast zone
Reported by
Emergency Manager
Coordinates
40.524, -97.141 (the zone’s center; the record gives no point)

Based on surface observations from surrounding AWOS stations and information provided by local emergency management, the area experienced wind speeds of up to 40 mph. The strong winds combined with falling and blowing snow to reduce visibilities to less than a quarter of a mile, especially in open areas. The combination of the wind and snow led to a power sub station near Wilbur to go offline on the evening of the 19th leading to widespread power outages for rural customers.

Blizzard, Burt

When
December 19, 9:00 PM CST to December 20, 11:00 AM CST
Where
Burt forecast zone
Reported by
ASOS
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

Based on surface observations from ASOS the area experienced wind speeds of up 40 mph. The strong winds combined with falling and blowing snow to reduce visibilities to less than a quarter of a mile with white out conditions in open areas. Two areas of power outages were reported in Burt County due to the combination of the strong winds and snow. Service was restored to both areas with in a few hours.

Blizzard, Dodge

When
December 19, 9:00 PM CST to December 20, 11:00 AM CST
Where
Dodge forecast zone
Reported by
AWOS
Coordinates
41.578, -96.654 (the zone’s center; the record gives no point)

Based on surface observations from AWOS the area experienced wind speeds of up to 35 mph. The strong winds combined with falling and blowing snow to reduce visibilities to less than a quarter of a mile, especially in open areas.

Blizzard, Washington

When
December 19, 10:00 PM CST to December 20, 5:00 AM CST
Where
Washington forecast zone
Reported by
AWOS
Coordinates
41.531, -96.222 (the zone’s center; the record gives no point)

Based on surface observations from AWOS the area experienced wind speeds of up to 35 mph. The strong winds combined with falling and blowing snow to reduce visibilities to less than a quarter of a mile, especially in open areas. Due to the heavy wet nature of the snow, the winds also caused power outages including most of the city of Arlington.

Blizzard, Lancaster

When
December 19, 10:00 PM CST to December 20, 7:00 AM CST
Where
Lancaster forecast zone
Reported by
ASOS
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

Based on surface observations from ASOS the area experienced wind speeds of up to 40 mph. The strong winds combined with falling and blowing snow to reduce visibilities to less than a quarter of a mile, especially in open areas. The combination of blowing snow and reduced visibilities led to the closure of Interstate 80 from Lincoln west from the evening of the 19th through the afternoon of the 20th. Due to the heavy wet nature of the snow, the winds also produced power outages scattered across the county. In the city of Lincoln there were 2500 customers that lost power, and in rural areas over 100 customers lost power.

Blizzard, Saunders

When
December 19, 10:30 PM CST to December 20, 8:00 AM CST
Where
Saunders forecast zone
Reported by
AWOS
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

Based on surface observations from AWOS the area experienced wind speeds of up to 40 mph. The strong winds combined with falling and blowing snow to reduce visibilities to less than a quarter of a mile, especially in open areas. Due to the heavy wet nature of the snow, the winds also caused power outages across the County. The area hardest hit appeared to be near Ceresco where some power was out for 2 days. Shelters were set up for those that did not have heat.

Blizzard, Douglas

When
December 19, 11:00 PM CST to December 20, 8:00 AM CST
Where
Douglas forecast zone
Reported by
ASOS
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

Based on ASOS observations at Omaha Eppley and those recorded at the National Weather Service near Valley, wind speeds of up to 52 mph were measured across the county. The strong winds combined with falling and blowing snow to reduce visibilities to less than a quarter of a mile, especially in rural areas. The combination of the winds and snow lead to power outages in the central and western parts of the county with over 41,000 people losing power.

Blizzard, Sarpy

When
December 20, 12:00 AM CST to 10:00 AM CST
Where
Sarpy forecast zone
Reported by
AWOS
Coordinates
41.113, -96.112 (the zone’s center; the record gives no point)

Based on surface observations from AWOS the area experienced wind speeds of up to 52 mph. The strong winds combined with falling and blowing snow to reduce visibilities to less than a quarter of a mile, especially in rural areas. The combination of the winds and snow lead to scattered power outages across the county.

Blizzard, Otoe

When
December 20, 1:00 AM CST to 10:00 AM CST
Where
Otoe forecast zone
Reported by
AWOS
Coordinates
40.649, -96.135 (the zone’s center; the record gives no point)

Based on surface observations from AWOS the area experienced wind speeds of up to 48 mph. The strong winds combined with falling and blowing snow to reduce visibilities to less than a quarter of a mile, especially in open areas.

Blizzard, Cass

When
December 20, 1:00 AM CST to 10:00 AM CST
Where
Cass forecast zone
Reported by
AWOS
Coordinates
40.910, -96.141 (the zone’s center; the record gives no point)

Based on surface observations from AWOS the area experienced wind speeds of up to 38 mph. The strong winds combined with falling and blowing snow to reduce visibilities to less than a quarter of a mile, especially in open areas.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419288, 419289, 419292, 419287, 419291, 419294, 419285, 419286, 419290, 419295, 419296, 419297, 419293, 419299, 419305, 419298, 419306, 419300, 419301, 419302, 419304, 419303, 419309, 419310, 419307, 419308.